Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Albany, NY

May 10, 2000Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 10, 2000, 7:49 AM EDT for Ulster County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 7:49 AM EDT (11:49 UTC)
Expired
May 10, 2000, 8:45 AM EDT
In force
56 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ulster County, NY

The radar

The Albany radar (KENX), 89 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS51 KALY 101149
SVRALB
NYC111-101245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
749 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 845 AM EDT

* AT 738 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF ELLENVILLE...OR ABOUT 15 MILES
  EAST OF MONTICELLO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES NORTH OF NEW PALTZ AT 805 AM EDT
  OVER TILLSON AT 810 AM EDT
  6 MILES SOUTH OF HURLEY AT 815 AM EDT
  4 MILES SOUTH OF PORT EWEN...6 MILES SOUTH OF KINGSTON...7 MILES
  NORTH OF HAVILAND...8 MILES SOUTH OF LINCOLN PARK AT 820 AM EDT  

HAIL UP TO GOLFBALL SIZE IS EXPECTED WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBANY.

LAT...LON 4179 7448 4163 7439 4178 7380 4199 7391

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:10 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 10, 4:10 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EDT WED MAY 10 2000

DISC...RUNNING LATE SO WL BE BRIEF. WORK ZONES ALREADY IN ALBADMALB.

MODELS INDICATE INSTABILITY BY THIS AFTERNOON WILL BE NIL AS
BACKDOOR CDFNT SLIPS SWWD FM NEW ENG AND BOUNDARY LAYER COOLS OFF
SIGNIFICANTLY FROM THE LAST FEW DAYS.  IN ADDITION...CDFNT TO OUR
WEST WILL OCCLUDE AND PREVENT ANY RETURN OF THE UNSTABLE AIR LATER
TODAY OR THIS EVENING...EVEN FOR A BRIEF TIME. SOME INSTABILITY
LEFTOVER THIS MRNG AND SOME ELEVATED INSTABILITY POSSIBLE THIS AFTN
AND EVE. AS A RESULT...WORDED FORECAST AS OCNL SHWRS/TSTMS TODAY...
AND SHWRS LIKELY TNGT WITH A CHC OF TSTMS. NO THREAT FOR SVR TSTMS
IN ANY ZONES.

BACKDOOR CDFNT WL PRODUCE A LARGE TEMP CONTRAST ACRS THE FCST AREA
WITH ERN ZONES AS MUCH AS 20 DEG COOLER THAN WRN ZONES.

MODELS INDICATE MSTR WL MOVE OUT MORE QUICKLY SO WAS MORE OPTIMISTIC
FOR THU AND THU NIGHT. FCST BCMG MSTLY SUNNY FOR THU WITH NO MENTION
OF SHWRS...AND FCST MSTLY CLR FOR THU NIGHT.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, May 10, 5:50 AM EDT, 1 hour 59 minutes before
NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-MAZ001-CTZ001-
101630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
550 AM EDT WED MAY 10 2000

...COOLER AIR WILL BRING AN END TO THE THREAT OF SEVERE
THUNDERSTORMS...

COOLER AIR FILTERING INTO THE REGION FROM THE NORTHEAST WILL BRING
AN END TO THE THREAT OF ANY SEVERE THUNDERSTORMS BY THIS AFTERNOON.
HOWEVER...EARLY THIS MORNING...THE AIR MASS OVER THE REGION MAY
STILL BE UNSTABLE ENOUGH TO PRODUCE ISOLATED SEVERE THUNDERSTORMS...
ESPECIALLY TO THE SOUTH AND WEST OF ALBANY.

AT 500 AM...TEMPERATURES HAD DIPPED INTO THE UPPER 40S AND 50S
ACROSS SOUTHERN VERMONT...THE LAKE GEORGE SARATOGA REGION AND THE
SOUTHERN ADIRONDACKS. THIS COOLER AIR WILL DRIFT SOUTHWARD DURING
THE DAY...AND DISPLACE THE UNSEASONABLY HOT AND HUMID AIR MASS THAT
HAS BEEN WITH US FOR THE PAST FEW DAYS.  AS A RESULT...EVEN THOUGH
SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGHOUT THE DAY...IT IS
UNLIKELY THAT ANY THUNDERSTORMS WILL BE SEVERE DURING THIS AFTERNOON
OR TONIGHT.
Local storm report, May 10, 6:24 AM EDT, 1 hour 25 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0623AM     WED MAY 10 2000
GMSO WLSR QHQT QTRF APTS WAPT
01682    FILE 28   MONTGOMERY CO SO FONDA NY0280000          MAY 10-00
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: MONTGOMERY COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TN MINDEN - STHWY 5S

DATE AND TIME CONDITION STARTED: 05/10/00
EXTENT OF DAMAGE OR AREAS IN DANGER:

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: FT PLAIN REPORTED PEA SIZE HAIL HEAVY RAIN AND THUNDER AND
LIGHTNING

AUTH PHONE : 518 853-5500

AUTH OFFICER JEFFREY HOWE

OPER - CONRAD,TIMOTHY C               0622

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:19 PM EDTSevere Thunderstorm WarningALYDutchess26 min
May 10, 7:26 AM EDTSevere Thunderstorm WarningALYRensselaer64 min
May 10, 7:33 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess57 min
May 10, 8:41 AM EDTSevere Thunderstorm WarningALYDutchess49 min
May 10, 9:15 AM EDTSevere Thunderstorm WarningALYUlster60 min
May 10, 9:48 AM EDTSevere Thunderstorm WarningALYDutchess57 min
May 10, 10:53 AM EDTSevere Thunderstorm WarningALYUlster52 min
May 10, 11:16 AM EDTSevere Thunderstorm WarningALYColumbia, Dutchess59 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningALYHerkimer52 min
May 10, 1:45 PM EDTSevere Thunderstorm WarningALYMontgomery, Schoharie45 min
May 10, 1:48 PM EDTFlash Flood WarningALYHerkimer2 hr
May 10, 2:30 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga60 min
May 10, 4:30 PM EDTFlash Flood WarningALYHamilton, Herkimer5 hr
May 10, 4:47 PM EDTSevere Thunderstorm WarningALYSaratoga28 min
May 10, 5:20 PM EDTSevere Thunderstorm WarningALYSaratoga25 min
May 10, 5:32 PM EDTSevere Thunderstorm WarningALYRensselaer28 min
May 10, 5:51 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington24 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.